California, 2015

High Wind in California, January 23 to 24, 2015

January 23 to 24, 2015 · NWS LOX · 3 events in 3 counties and zones

Strong surface high pressure over the Great Basin generated strong and gusty north to northeast winds across the mountains of Ventura and Los Angeles counties. Wind gusts up to 79 MPH were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Strong surface high pressure over the Great Basin generated strong and gusty north to northeast winds across the mountains of Ventura and Los Angeles counties. Wind gusts up to 79 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 23, 7:50 PM PST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 23, 7:50 PM PST, 3 hours 3 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
750 PM PST FRI JAN 23 2015

.SYNOPSIS...
WELL ABOVE NORMAL TEMPERATURES AND A WARMING TREND ARE EXPECTED
THROUGH SUNDAY DUE TO HIGH PRESSURE ALOFT AND THE DEVELOPMENT OF A
STRONG SANTA ANA EVENT THAT WILL BRING GUSTY NORTHEAST WINDS TO
MUCH OF VENTURA AND LOS ANGELES COUNTY STARTING TONIGHT. TWO
SEPARATE LOW PRESSURE SYSTEMS WILL MOVE THROUGH THE AREA NEXT
WEEK...BRINGING COOLER WEATHER AND A CHANCE OF SHOWERS AT TIMES.

&&

.SHORT TERM (TONIGHT-MON)...DRY OFFSHORE FLOW WILL KEEP SKIES CLEAR
ACROSS THE FORECAST AREA TONIGHT. UPPER LEVEL RIDGING INTO NORTHERN
CA COMBINED WITH A STRONG SURFACE HIGH PRESSURE OVER THE GREAT BASIN
WILL BRING STRONG AND GUSTY WINDS TO THE FORECAST AREA OVERNIGHT
THRU SAT EVENING. THE LAX-DAG GRADIENT IS FORECAST BY THE 00Z NAM TO
BE -6.7 MB AT 12Z SAT. 850 MB WINDS ARE FORECAST TO INCREASE TO 55
KT AT TIMES OVER THE MTNS LATER TONIGHT AND SAT MORNING...WITH 950
MB WINDS ALSO UP TO 55 KT SAT MORNING OVER SOUTHERN VTU COUNTY AND
IN THE SANTA MONICA MTNS. THERE SHOULD ALSO BE SOME COLD AIR
ADVECTION AT 850 MB OVER THE VTU/L.A. MTNS AND ANTELOPE VLY TONIGHT
INTO EARLY SAT. ALL THIS SUPPORT FOR STRONG WINDS WILL RESULT IN
DAMAGING WIND GUSTS UP TO 70 MPH IN THE MTNS AND GUSTS UP TO 60 MPH
IN THE SANTA CLARITA VALLEY. A HIGH WIND WARNING IS IN EFFECT FOR
THESE AREAS FROM 10 PM THIS EVENING TO 10 PM SAT EVENING. FOR THE
REST OF THE VLYS AND COASTAL AREAS OF VTU/L.A. COUNTIES...N TO NE
WIND GUSTS OF 35 TO 50 MPH CAN BE EXPECTED LATER TONIGHT THRU MUCH
OF SAT. WIND ADVISORIES ARE IN EFFECT FOR THESE AREAS. PLEASE SEE
THE LATEST NON-PRECIPITATION WEATHER MESSAGE (LAXNPWLOX) FOR DETAILS
ON THE HIGH WIND WARNINGS AND WIND ADVISORIES.

AN UPPER LEVEL HIGH OFF THE NRN CA COAST WILL BUILD INTO NRN CA
LATER SAT NIGHT AND SUN WHILE AN UPPER LEVEL LOW DEVELOPS OFF THE
CENTRAL BAJA COAST. THIS WILL RESULT IN A BROAD NE TO E FLOW ALOFT
OVER SRN CA THRU THE WEEKEND. THE OFFSHORE FLOW WILL CONTINUE SAT
NIGHT INTO SUN WITH MORE WIND ADVISORIES FOR MUCH OF VTU/L.A.
COUNTIES. WINDS SHOULD NOT BE AS STRONG SAT NIGHT AND SUN...BUT SOME
WIND GUSTS IN THE MTNS COULD STILL APPROACH HIGH WIND WARNING
THRESHOLDS AT TIMES. CLEAR SKIES WILL CONTINUE THRU THE WEEKEND...
WITH DAYTIME TEMPS WELL ABOVE NORMAL FOR MANY AREAS. HIGHS SHOULD
REACH INTO THE LOWER 80S IN THE WARMEST COASTAL AND VLY LOCATIONS.

FOR SUN NIGHT AND MON...THE UPPER LOW OFF OF BAJA WILL DRIFT SLOWLY
NW WITH A BROAD AND INCREASINGLY MOIST SE FLOW ALOFT OVER SRN CA.
THE MOISTURE FEED INTO THE AREA WILL RESULT IN INCREASING CLOUDS ON
MON MAINLY OVER SOUTHERN PARTS OF THE FORECAST AREA...ALONG WITH A
SLIGHT CHANCE OF SHOWERS MON AFTERNOON OVER VTU/L.A. COUNTIES. TEMPS
WILL TURN QUITE A BIT COOLER ON MON...BUT STILL REMAIN SEVERAL
DEGREES ABOVE NORMAL FOR MANY AREAS...EXCEPT NEAR SEASONAL NORMS FOR
L.A. COUNTY.

.LONG TERM (TUE-FRI)...THE UPPER LOW WILL MOVE THROUGH SOUTHERN CA
ON TUESDAY. IT MUST BE NOTED THAT THERE HAVE BEEN SOME
INCONSISTENCIES IN THE COMPUTER PROJECTIONS BETWEEN HOW FAR WEST THE
LOW DRIFTS AS EARLY AS MONDAY. THE LAST FEW RUNS HAVE BEEN MOSTLY
AGREEABLE AND THE CURRENT ENSEMBLES PUT THE CURRENT SOLUTIONS IN THE
WINDOW OF BEST PROBABLE OUTCOME. AS A RESULT...THERE IS MODERATE
CONFIDENCE THAT THE CURRENT TRACK WILL COME TO FRUITION...AND BRING
MOIST SOUTHERLY FLOW ON THE EAST SIDE OF THIS LOW WITH AMPLE CLOUDS
AND MUCH COOLER CONDITIONS. WITH THE AMPLE MOISTURE AND POCKETS OF
WARM AIR ADVECTION... EXPECTING SCATTERED SHOWERS MONDAY NIGHT
THROUGH TUESDAY. IF THE LOW ENDS UP TRACKING MORE TO THE EAST...WE
WONT SEE MUCH IN TERMS OF RAIN AND CLOUDS. REGARDLESS...ANY RAINFALL
AMOUNTS WILL LIKELY BE LIGHT AND UNDER A QUARTER OF AN INCH. MIGHT
ALSO SEE SOME GUSTY SOUTHEAST WINDS WITH THIS SYSTEM.

A WEAK TROUGH WILL FORM BEHIND THE AFOREMENTIONED LOW PRESSURE
SYSTEM. THIS TROUGH WILL KEEP CLOUDY AND COOL CONDITIONS GOING
THROUGH THE END OF THE WEEK. CURRENT PROJECTIONS CALL FOR NOT MUCH
IN TERMS OF MOISTURE...ESPECIALLY AT LOW LEVELS...SO RAIN CHANCES
ARE SMALL. WITH THAT SAID...IT IS STILL EARLY AND MUCH CAN CHANGE SO
CONFIDENCE IS LOW IN THE FINE DETAILS.

&&

.AVIATION...24/0005Z.

AT 2325Z...THE MARINE LAYER AT KLAX WAS 300 FEET DEEP. THE INVERSION
TOP WAS AT 1000 FEET WITH A TEMPERATURE OF 18 DEGREES CELSIUS.

HI CONFIDENCE OVERALL IN THE 00Z TAFS. THERE IS A 50 PERCENT CHANCE
OF LIFR CIGS/VSBYS AT KPRB LATE TONIGHT AND SAT MORNING.
OTHERWISE...VFR CONDITIONS WILL PREVAIL AT THE AIRFIELDS THRU SAT.
GUSTY N TO NE WINDS WILL AFFECT KOXR...KBUR AND KVNY TONIGHT AND
SAT...WITH LOW LEVEL WIND SHEAR POSSIBLE AT TIMES AT KVNY AND KBUR.
N TO NE WINDS LESS THAN 10 KT ARE EXPECTED AT KLAX ABOUT 09Z-19Z...
WITH LOW LEVEL WIND SHEAR POSSIBLE AT TIMES. GUSTY NE WINDS WILL
AFFECT KWJF AND KPMD SAT AFTERNOON.

KLAX...HI CONFIDENCE IN THE 00Z TAF WITH VFR CONDITIONS THROUGH SAT
EVENING. N TO NE WINDS LESS THAN 10 KT ARE EXPECTED AT KLAX ABOUT
09Z-19Z...AND AGAIN AFT ABOUT 03Z SAT EVENING...WITH LOW LEVEL WIND
SHEAR POSSIBLE AT TIMES.

KBUR...HI CONFIDENCE IN THE 00Z TAF WITH VFR CONDITIONS EXPECTED
THRU SAT AFTERNOON. GUSTY N TO NE WINDS WILL AFFECT THE AIRFIELD
LATER TONIGHT AND SAT...WITH LOW LEVEL WIND SHEAR POSSIBLE AT TIMES.

&&

.MARINE...23/745 PM...

SMALL CRAFT ADVISORY FOR HAZARDOUS SEA CONDITIONS LIKELY THROUGH
SATURDAY AFTERNOON. A WEST TO NORTHWEST SWELL WILL CONTINUE TO BUILD
AND RANGE FROM 8 TO 11 FEET THROUGH SATURDAY FROM POINT PIEDRAS
BLANCAS TO POINT CONCEPTION AS WELL AS IN THE OUTER WATERS SOUTH OF
POINT CONCEPTION. SMALL CRAFT ADVISORY CONDITIONS FOR NORTHEAST
WINDS FROM VENTURA TO SANTA MONICA AND OUT TO THE NORTHERN CHANNEL
ISLANDS AS WELL AS SOUTH OF PALOS VERDE TO SANTA CATALINA ISLAND
EARLY SATURDAY MORNING THROUGH SATURDAY AFTERNOON AND AGAIN SUNDAY
MORNING.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...SIRARD/KITTELL
AVIATION...SIRARD
MARINE...30
SYNOPSIS...SUKUP

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 23, 3:15 PM PST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
315 PM PST FRI JAN 23 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-241400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
315 PM PST FRI JAN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

LOCAL DENSE FOG WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS
ACROSS THE INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY LATE TONIGHT.

DAMAGINGLY STRONG NORTHEAST WINDS WILL AFFECT THE MOUNTAINS OF LOS
ANGELES AND VENTURA COUNTIES AS WELL AS THE SANTA CLARITA VALLEY
TONIGHT. DANGEROUS DRIVING CONDITIONS...DOWNED TREES AND POWER
POLES...AND POWER OUTAGES ARE POSSIBLE.

GUSTY NORTHEAST WINDS WILL BRING HAZARDOUS DRIVING CONDITIONS TO THE
VALLEYS AND COASTS OF LOS ANGELES AND VENTURA COUNTIES LATE TONIGHT.

THE GUSTY WINDS AND LOW HUMIDITIES WILL CAUSE AN INCREASE IN FIRE
DANGER.

HIGH SURF WITH DANGEROUS RIP CURRENTS WILL AFFECT MOST AREA BEACHES
THIS AFTERNOON THROUGH TONIGHT.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

LOCAL DENSE FOG WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS
ACROSS THE INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY SATURDAY
MORNING.

DAMAGINGLY STRONG NORTHEAST WINDS WILL AFFECT THE MOUNTAINS OF LOS
ANGELES AND VENTURA COUNTIES AS WELL AS THE SANTA CLARITA VALLEY
THROUGH SATURDAY EVENING. DANGEROUS DRIVING CONDITIONS...DOWNED
TREES AND POWER POLES...AND POWER OUTAGES ARE POSSIBLE.

GUSTY NORTHEAST WINDS WILL BRING HAZARDOUS DRIVING CONDITIONS TO
MUCH OF LOS ANGELES AND VENTURA COUNTIES THROUGH SUNDAY AFTERNOON.

THE GUSTY WINDS AND LOW HUMIDITIES WILL CAUSE AN INCREASE IN FIRE
DANGER THROUGH SUNDAY.

HIGH SURF WITH DANGEROUS RIP CURRENTS WILL AFFECT MOST AREA BEACHES
THIS AFTERNOON THROUGH SATURDAY.

A LOW PRESSURE SYSTEM WILL BRING CHANCES OF SHOWERS AND SLICK
ROADWAYS MONDAY AND TUESDAY.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KITTELL

Event by event

3 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
January 23, 10:53 PM PST to January 24, 1:55 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS

Strong north to northeast winds developed across the mountains of Los Angeles county. Some wind reports from local RAWS stations include Chilao (gusts 59 to 73 MPH), Mill Creek (gusts 60-74 MPH) and Camp Nine (gusts 59 to 78 MPH).

High Wind, Ventura County Mountains

When
January 23, 10:53 PM PST to January 24, 1:55 PM PST
Where
Ventura County Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS

Strong north to northeast winds developed across the mountains of Ventura county. Wind gusts in excess of 70 MPH were reported.

High Wind, Santa Monica Mountains Recreation Area

When
January 24, 5:56 AM PST to 7:56 PM PST
Where
Santa Monica Mountains Recreation Area forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
RAWS

Strong north to northeast winds developed across the Santa Monica Mountains. The RAWS sensor at Malibu Hills reported wind gusts between 58 and 76 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553299, 553300, 553298.